Formulated to a Quality not a Price. BECAUSE QUALITY MATTERS : CALL TO ORDER 1-855-556-2131

What are the risks of high-potency statins, and are all statins high potency?

Posted by on

 

 

If you're new to statins, you might have heard stories about people suffering from problems when taking this medication. But is it actually anything to be concerned about?

 

The short answer is, almost certainly no. Statins are generally seen as a safe and predictable form of medication. Like the vast majority of medication, statins do have some side effects to be aware of, but if you use them correctly, and you're mindful of what could possibly happen, there's a limited chance you'll notice or suffer from any negative effects.

 

What are the possible side effects of statins?

 

Compared to a lot of medication, the side effect list of statins is relatively minor. Furthermore, the occurrence of side effects in people taking statins are incredibly low. They can include:

 

Muscle pain: This is possibly the most common side effect noted in people who take statins. It can manifest as sore muscles, weakness in your muscles, or just a general tiredness and fatigue, and can range in effect from minor to debilitating.

 

Strangely, muscle pain as a side effect seems to occur more often in people who have been told that it is a side effect and to expect it, in what's called the 'nocebo effect.'

 

Your actual chances of developing muscle pain from taking statins are very low. Only around 5%, or 1 in 20 patients on this medication will experience muscle pain.

 

Long term muscle damage: Called rhabdomylosis, this is an incredibly rare side effect that only occurs in a few cases per million, and generally on those who take high doses of older high potency statins that are quickly being phased out.

 

The process that damages your muscles can also cause life threatening liver and kidney damage, so if you feel any muscle pain on statins, especially if it's severe or debilitating, make sure to contact your doctor.

 

Liver damage: Linked to the above, sometimes statin use can increase enzymes that cause liver inflammation. In most cases, the increase will be something that must be monitored but doesn't cause undue risks.

 

In a very small amount of cases, you may need to be switched to a different statin. Contact your doctor if you have any of the following symptoms: fatigue or weakness, a loss of appetite, pain in the upper body, a darker coloured urine than normal, or noticeable yellowing of the eyes and skin.

 

Glucose intolerance and higher risk of diabetes: Statins are linked with long term increases to risks of diabetes, with a high enough occurrence rate that the FDA have seen fit to place a warning on statin use.

 

The risk of diabetes should be weighed up against several factors. Firstly, diabetes is a manageable disease, whereas risks of heart problems from cholesterol can be immediately lethal. Second, diabetes occurrences are more likely in people already at risk of diabetes.

 

In no cases is it worth not taking statins because of a risk of diabetes. The risks associated with not taking your statins are much greater than worrying about developing a manageable problem in several years time.

 

If you're interested in learning more about statins and diabetes, read our article on the subject. [LINK]

 

Possible neurological side effects: Some patients using statins have noted an increase in memory loss or feeling more confused whilst on statins.

 

Unlike the above side effects, there is very little evidence to prove these issues, as well as evidence that statins may actually help people with long term brain disorders like dementia.

 

As in all cases, if you're worried about any effects you are experiencing as part of taking a form of medication, speak to your doctor.

 

What are the chances of side effects with statins?

 

As already mentioned, the chances of actually experiencing side effects whilst on statin medication are generally low, especially for the less debilitating side effects.

 

In blind trials, myalgia (muscle pain) as a side effect was only experienced by around 1 in 1000 patients. As mentioned above, the expectation of muscle pain seems to lead to a higher frequency of pain, and for it to be more debilitating.

 

There are also lifestyle choices and other factors that can affect your likelihood of side effects. You might be more likely to experience side effects if you are:

 

  • On multiple cholesterol management medications
  • Are female
  • Are shorter or have a low body weight
  • Are over the age of 80
  • Have existing kidney or liver problems
  • Drink a significant amount of alcohol
  • Suffer from issues like hypothyroidism, or certain neuromuscular disorders

 

What are high potency statins?

 

Out of the seven statins currently in active use, three are considered to be high potency:

 

  • Simvastatin
  • Atorvastatin
  • Rosuvastatin

 

A statin is considered to be high potency if it is used to reduce overall LDL cholesterol levels by anywhere from 45% to 55%.

 

However, higher doses of statins increase the risks of side effects by a significant margin. Because of this, high potency statins should only be used in a worst case scenario. Also, simvastatin in high potency doses is less effective than rosuvastatin and equivalents, so there is currently no reason for simvastatin to be prescribed as a high potency medication.

 

What is statin intolerance and how likely am I to have it?

 

Statin intolerance is a noted side effect of statins, with the most general symptom being reports of muscle pain, in much the same way as the standard side effect.

 

But as previously mentioned, a significant number of these occurrences might be self reported, or caused by a patient's expectations. The problem is recording the effects and rate of muscle pain, as it's subjective, and dependent entirely on how people expect to feel.

 

Rates of muscle pain on statins ranges anywhere from 1%, to upwards of 29%. Studies using placebo drugs and blind testing also found a far higher occurrence of reported muscle pain than might be expected, anywhere up to 50% of the number of reported pain symptoms for patients actually taking statins.

 

The reason is probably a combination of increased awareness of existing muscle pain, and the effects of the medication itself, if anything.

 

Conclusion

 

Statins are a safe and effective medicine for the vast majority of people. Whilst there are a list of side effects, you're unlikely to suffer from anything that will majorly impact your life. Even the most significant side effect, muscle pain, isn't common enough to cause problems.

 

It is worth pointing out that if you find yourself suffering from any adverse effects, make sure to contact your doctor.

 

Important information: The information provided on this website is of a general nature and information purposes only. It does not take into account your personal health requirements or existing medical conditions. It is not personalised health advice and must not be relied upon as such. Before making any decisions about your health or changes to medication, diet and exercise routines you should determine whether the information is appropriate in terms of your particular circumstances and seek advice from a medical professional.

atorvastatin LDLc rhabdomyolisis rosuvastatin simvastatin statins

← Older Post Newer Post →